Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Nashville, TN

August 30, 2014Marshall County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2014, 6:17 PM CDT for Marshall County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2014, 6:17 PM CDT (23:17 UTC)
Expired
Aug 30, 2014, 9:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WGUS54 KOHX 302317
FFWOHX
TNC117-310215-
/O.NEW.KOHX.FF.W.0025.140830T2317Z-140831T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LEWISBURG...

* UNTIL 915 PM CDT

* AT 612 PM CDT...DOPPLER RADAR WAS INDICATING THUNDERSTORMS WITH HEAVY
DOWNPOURS OCCURRING OVER MARSHALL COUNTY. SOME SPOTS IN MARSHALL COUNTY 
HAVE LIKELY RECEIVED BETWEEN ONE AND TWO INCHES OF RAIN THIS EVENING...
AND AN ADDITIONAL ONE TO ONE AND HALF INCHES IS EXPECTED OVER SOME
LOCATIONS BY 700 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHAPEL
  HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3527 8678 3529 8683 3532 8684 3531 8686
      3532 8690 3539 8693 3541 8692 3543 8695
      3554 8684 3570 8679 3571 8668 3569 8664
      3546 8667 3535 8663

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:35 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 2:35 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SAT AUG 30 2014

.UPDATE...TO FURTHER ADDRESS RAINFALL POTENTIAL TONIGHT AND
SUNDAY FOR MIDDLE TENNESSEE...

WEATHER PREDICTION CENTER HAS UPDATED THEIR QPF PRODUCTS GIVING MIDDLE
TENNESSEE SOME PRETTY HEFTY RAINFALL AMOUNTS TONIGHT AND FIRST HALF
OF SUNDAY. AMOUNTS ARE FORECAST TO TOTAL AROUND 2 INCHES ALONG AND
30 MILES EITHER SIDE OF AN AXIS FROM WAYNESBORO TO NASHVILLE TO GALLATIN
THROUGH NOON SUNDAY WITH UPWARDS OF 2.5 INCHES THROUGH 00Z MONDAY.
LESSER AMOUNTS ALONG THE PLATEAU WHERE 0.75 INCH IS FORECAST TO
FALL THROUGH 18Z SUNDAY. THIS LOOKS TO BE BASED ON BEST MOISTURE
TRANSPORT WHICH WILL BE INTO MIDDLE TENNESSEE AFTER MIDNIGHT
TONIGHT THROUGH SUNDAY MORNING. THIS ALSO IN ASSOCIATION WITH
STRONG UPPER DIFFLUENCE OVER THE AREA. RAINFALL OF THIS MAGNITUDE
WILL CAUSE CREEKS AND STREAMS TO RISE ALONG WITH THE USUAL PONDING
OF WATER ON ROADWAYS. FLASH FLOOD GUIDANCE NUMBERS ARE STILL
PRETTY HIGH SO WE CAN HANDLE A LITTLE WATER. THE PROBLEM COULD
COME IF WE GET TRAINING OF ECHOES (THUNDERSTORMS) ACROSS THE SAME
AREA. FOR NOW WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH BUT
WILL PASS ALONG TO EVENING CREW TO RE-EVALUATE THE SITUATION AS
NEW MODEL DATA ARRIVES ALONG WITH GUIDANCE FROM ABOVE.

BOYD

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT SAT AUG 30 2014/

DISCUSSION...
DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD FROM WESTERN
GULF OF MEXICO THIS WEEKEND AS UPPER TROUGH HOLDS FAST TO OUR
NORTHWEST PROVIDING A SERIES OF SHORT WAVES THAT WILL SWING ACROSS
OUR AREA TONIGHT THROUGH SUNDAY. RAINFALL AMOUNTS TOTAL LING 1 TO 1.5
INCHES WILL BE WIDESPREAD ACROSS THE MID STATE THROUGH 12Z MONDAY
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TEMPS WILL HELD DOWN ON
SUNDAY BY CLOUDS AND RAIN BUT WILL CLIMB INTO THE 90S BEGINNING ON
LABOR DAY AS RAIN CHANCES BACK OFF TO MORE OF A SCATTERED VARIETY
AS UPPER RIDGE BUILDS IN OVER THE AREA SHUTTING OFF MOIST PLUME
FROM GULF REGION. BY WEDNESDAY UPPER PATTERN BECOMES MORE ZONAL TO
OUR NORTH WITH WESTERLIES HAVING MOVED TO A HIGHER LATITUDE ALLOWING
UPPER RIDGE TO SPRAWL ACROSS THE SOUTHERN U.S. HIGHS IN THE 90S
WILL CONTINUE THROUGH THE WORK WEEK WITH A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS JUST ABOUT EACH DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 30, 5:01 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SAT AUG 30 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-312215-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SHOWERS AND STORMS WILL CONTINUE TO MOVE THROUGH MIDDLE TENNESSEE
THIS EVENING BRINGING THE POSSIBILITY FOR VERY HEAVY
DOWNPOURS...ENOUGH TO REDUCE DRIVING VISIBILITIES AND RESULT IN
LOCALIZED PONDING ON ROADWAYS...AS WELL AS GUSTY WINDS UP TO 40
MPH. THIS ACTIVITY IS EXPECTED TO PERSIST THROUGH MUCH OF THE
OVERNIGHT HOURS AND INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY MORNING WILL CONTINUE TO SEE SHOWER ACTIVITY IN THE AREA
FROM THE PREVIOUS NIGHT. THE CONTINUED RAIN ACTIVITY MAY RESULT IN
SOME MINOR FLOODING CONCERNS IN THE AREAS THAT HAVE RECEIVED THE
MOST RAINFALL. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY MAY REACH UP
TO 2.5 INCHES WITH LOCALLY HIGHER AMOUNTS.

TB12

In the hours before

Special weather statement, Aug 30, 4:22 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT AUG 30 2014

TNZ061>063-075-302200-
BEDFORD-CANNON-MARSHALL-RUTHERFORD-
422 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...MARSHALL AND
RUTHERFORD COUNTIES...

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE AREA
THROUGH 5 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SCATTERED STRONG THUNDERSTORMS OVER THE AREA...PRODUCING HEAVY
DOWNPOURS. SOME SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS
PASS OVER...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH BY 5 PM.

LOCATIONS MOST LIKELY TO SEE THE HEAVIEST RAINS WILL BE BETWEEN
CHAPEL HILL...ROCKVALE...CHRISTIANA...BEECHGROVE AND SHELBYVILLE.

LAT...LON 3544 8671 3558 8681 3600 8643 3593 8611
      3570 8622 3569 8625 3566 8624 3541 8636

19
Special weather statement, Aug 30, 5:33 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT AUG 30 2014

TNZ060-061-302315-
MARSHALL-MAURY-
533 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MAURY COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS...WITH HEAVY DOWNPOURS...TRAINING UP ACROSS EASTERN
PARTS OF MAURY COUNTY AND WESTERN PARTS OF MARSHALL COUNTY. SOME
SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS PASS OVER THIS
AFTERNOON...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH LATE THIS AFTERNOON.
MOTORISTS SHOULD DRIVE WITH APPROPRIATE CAUTION.

MUCH OF THE AREA RECEIVING THESE HEAVY RAINS IS NEAR THE INTERSTATE
65 CORRIDOR.

LAT...LON 3547 8704 3575 8689 3574 8686 3572 8684
      3572 8682 3570 8677 3571 8677 3571 8673
      3569 8666 3543 8684

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:22 PM CDTSpecial Weather StatementOHXBedford, Rutherford38 min
Aug 30, 5:33 PM CDTSpecial Weather StatementOHXMarshall42 min
Aug 30, 6:06 PM CDTAreal Flood AdvisoryOHXDavidson, Williamson54 min
Aug 30, 6:27 PM CDTFlash Flood WarningOHXGiles3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.